Kansas, 2022

Tornadoes and Hail in Kansas, April 29, 2022

April 29, 2022 · NWS TOP · 51 events in 14 counties and zones

Severe thunderstorms developed and moved across much of central and northeast Kansas during the late afternoon and evening of April 29th. The storms produced large hail, damaging winds and 5 confirmed tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Severe thunderstorms developed and moved across much of central and northeast Kansas during the late afternoon and evening of April 29th. The storms produced large hail, damaging winds and 5 confirmed tornadoes. All of the tornadoes were rated EF0 or EF1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 29, 2:10 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 29, 2:10 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
310 PM CDT Fri Apr 29 2022

.DISCUSSION...
Issued at 257 pm CDT Fri Apr 29 2022

- Severe thunderstorms will develop late this afternoon and extend
through the evening hours. Discrete supercells will be capable of
large hail and possible tornadoes. A line of storms will develop
during the evening hours with the primary hazard being damaging wind
gusts and perhaps a few meso vortex tornadoes embedded within the
line.

- Strong to severe thunderstorms may be possible Monday afternoon
and evening.

This afternoon and Tonight: Early this afternoon a surface low was
located across west central KS with a dryline extending east
southeast through Russel, to east of Great Bend to west of Kingman.
An EML has overspread the warm sector however sfc heating heating,
convergence along the surface dryline and stronger ascent ahead
of a a shortwave trough lifting northeast across the Plains will
help to erode the capping inversion for a few discrete supercells
to develop along and ahead of the dryline across north central and
south central KS. The environment will be favorable for any
discrete supercells to produce large hail and possible tornadoes
given forecast hodographs that show clockwise looping in the
lowest 2 to 3KM. This will provide low-level horizontal vorticity
to be nearly parcel with the storm relative motions vectors.
Thus, any supercell may develop intense low-level rotation that
could produce a tornado. Even though surface dewpoints are only in
the lower 60s, H5 temperatures are around
-17 degree C providing over 2500 J/KG of MLCAPE. There are a few
 CAMs that show the cap ahead of the dryline not breaking but the
 latest HRRR that is usually more robust with CIN, shows discrete
 supercells developing northeast of Newton KS around 22Z and
 moving northeast into the TOP CWA by 7 PM, and into east central
 KS by 8 PM. The surface cold front across northwest KS will
 gradually overtake the dryline and cause a line of storms to
 develop across the western CWA. There may be a period during the
 late afternoon through the early evening hours across the western
 counties for the storms that develop ahead of the front to
 remain semi-discrete for an hour or two before transitioning into
 a linear line of the storms. I cannot rule out a possible
 tornado with any of the semi-discrete storms across north central
 KS during the late afternoon and early evening hours. This line
 will move east ahead of the cold front across northeast and east
 central KS and should move southeast of the CWA by 12 Midnight.
 Expect damaging wind gusts along the QLCS and since the sfc-3KM
 shear vectors will be nearly perpendicular to the line there may
 be a few meso vortex tornadoes embedded within the line through
 the mid and late evening hours.

Saturday through Sunday, the H5 trough across the Plains will lift
northeast into the upper Midwest and Great Lakes States. Another
upper trough will dig southeast across the western US Saturday
night. Expect cooler temperatures and dry conditions for the weekend.
Highs on Saturday will reach the lower 60s along the NE border with
upper 60s expected across the southern counties. Highs on Sunday
will be warmer as the H5 ridge shifts east across the Plains. look
for maximum temperatures in the lower to mid 70s.

Sunday night through Monday night, an upper trough across the
southwest US will lift northeast across the Plains late Monday.
Strong southerly low-level flow will advect richer moisture
northward across the state. Isentropic lift may cause a few elevated
thunderstorms late Sunday night into Monday morning. We may see some
clearing Monday afternoon before a surface front shifts southeast
across the CWA. Surface convergence across along the front combined
with DCVA will provide sufficient lift for numerous showers and
thunderstorms Monday afternoon int Monday night. The vertical wind
shear combined with instability will be favorable for strong to
severe thunderstorms with the better chance across east central KS.

Tuesday through Wednesday, another upper level trough will dig
southeast across the western US into the southwest US. A downstream
ridge will move across the Plains. Expect cooler temperatures with
the highs in the 60s.

Wednesday night through Friday, the upper level trough across the
southwest US will slowly lift northeast. Expect chances for showers
and thunderstorms. The vertical shear and instability may be
sufficient on Thursday for a some stronger to severe storms. Cloud
cover and rain may keep highs in the 60s to lower 70s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 614 AM CDT Fri Apr 29 2022

VFR to MVFR at all terminals today. Scattered Showers and
thunderstorms will continue to move into the area early this
morning. Due to the scattered nature of storms, left only a
vicinity mention in the TAF for the morning. Ceilings will likely
fall to MVFR for much of the morning at all sites as a stratus
deck moves in. Clearing is possible later this afternoon for KMHK.
Winds will be gusty throughout the afternoon with thunderstorm
development expected this evening as a cold front moves through
the area after 00z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Gargan
AVIATION...Jones
Hazardous weather outlook, Apr 29, 2:54 PM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
354 PM CDT Fri Apr 29 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-302100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
354 PM CDT Fri Apr 29 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Late this afternoon and Tonight

Severe storms will be possible across the entire outlook area
late this afternoon through the early overnight hours. Afternoon
storms could initiate around after 4 PM, but will remain
isolated. All modes of severe weather will be possible with these
storms. A squall line will develop along the cold front, with the
main threats being large hail, damaging wind gusts up to 70 mph,
and a few weak and brief tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through the evening hours.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Apr 29, 4:00 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
500 PM CDT Fri Apr 29 2022

KSZ035-292230-
Dickinson-
500 PM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of southern Dickinson
County through 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Durham, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hope and Carlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM CDT for central
Kansas.

&&

LAT...LON 3885 9727 3873 9699 3861 9710 3861 9737
      3869 9737
TIME...MOT...LOC 2159Z 214DEG 38KT 3850 9736

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Apr 29, 4:26 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
526 PM CDT Fri Apr 29 2022

KSZ008-020-292300-
Republic-Cloud-
526 PM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of southern Republic
and Cloud Counties through 600 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aurora, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Concordia, Clyde, Jamestown, Norway, Agenda and Aurora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for north central
Kansas.

&&

LAT...LON 3974 9786 3971 9737 3952 9737 3937 9738
      3938 9788
TIME...MOT...LOC 2226Z 185DEG 26KT 3949 9756

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Flanagan

The radar

The Topeka radar (KTWX), 76 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

22 hail, 20 thunderstorm wind, 8 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Dickinson

When
April 29, 4:38 PM CST to 4:39 PM CST
Where
Dickinson County, 1.62 mi E of Navarre
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.800, -97.070

Quarter sized hail reported.

Thunderstorm Wind, Cloud

When
April 29, 4:51 PM CST to 4:52 PM CST
Where
Cloud County, (Cnk)blosser Apt Con
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.550, -97.650

Reported at the asos at kcnk.

Hail, Dickinson

When
April 29, 4:51 PM CST to 4:52 PM CST
Where
Dickinson County, 0.69 mi N of Abilene
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.930, -97.220

Quarter to half dollar sized hail on the western size of Abilene city limits.

Hail, Cloud

When
April 29, 4:54 PM CST to 4:55 PM CST
Where
Cloud County, 0.53 mi E of Concordia
Measured
2 in hail
Reported by
Public
Coordinates
39.570, -97.660

Hen egg sized hail reported.

Hail, Dickinson

When
April 29, 5:13 PM CST to 5:14 PM CST
Where
Dickinson County, Buckeye
Measured
1.75 in hail
Reported by
Public
Coordinates
39.050, -97.170

Golf ball sized hail reported.

Hail, Dickinson

When
April 29, 5:23 PM CST to 5:24 PM CST
Where
Dickinson County, 4.95 mi NNE of Buckeye
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.120, -97.150

Ping pong ball sized hail reported.

Hail, Washington

When
April 29, 5:27 PM CST to 5:28 PM CST
Where
Washington County, 0.69 mi S of Morrowville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.840, -97.170

Nickel sized hail reported.

Hail, Dickinson

When
April 29, 5:29 PM CST to 5:30 PM CST
Where
Dickinson County, 2.69 mi W of Navarre
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.800, -97.150

Ping pong ball sized hail and a funnel cloud reported.

Funnel Cloud, Dickinson

When
April 29, 5:29 PM CST to 5:30 PM CST
Where
Dickinson County, 2.69 mi W of Navarre
Reported by
Trained Spotter
Coordinates
38.800, -97.150

Trained spotter reported a funnel cloud.

Tornado, Dickinson

When
April 29, 5:31 PM CST to 5:35 PM CST
Where
Dickinson County, 4.07 mi NNW of Dillon to 4.28 mi NNW of Dillon
Rating
EF0
Path length
1.28 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.750, -97.190

Storm chaser video showed a small dust whirl under a funnel cloud. The debris whirl didn't last long while the parent funnel continued on to the northeast. Based upon the video of the debris near the ground it appears a weak tornado was on the ground for a short period in this location.

Hail, Dickinson

When
April 29, 5:45 PM CST to 5:46 PM CST
Where
Dickinson County, Enterprise
Measured
4 in hail
Reported by
Trained Spotter
Coordinates
38.900, -97.120

Softball sized hail reported.

Hail, Dickinson

When
April 29, 5:48 PM CST to 5:49 PM CST
Where
Dickinson County, 0.88 mi SE of Abilene
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.910, -97.210

Golf ball sized hail reported.

Hail, Dickinson

When
April 29, 5:51 PM CST to 5:52 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.920, -97.210

Quarter sized hail reported.

Hail, Dickinson

When
April 29, 5:53 PM CST to 5:54 PM CST
Where
Dickinson County, 2.77 mi WNW of Detroit
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.940, -97.170

Golf ball sized hail reported.

Hail, Dickinson

When
April 29, 5:59 PM CST to 6:00 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.920, -97.210

Golf ball sized hail reported.

Thunderstorm Wind, Clay

When
April 29, 6:00 PM CST to 6:01 PM CST
Where
Clay County, 1.6 mi E of Clay Center
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.380, -97.090

Measured at mesonet station ew5822 clay center.

Hail, Dickinson

When
April 29, 6:00 PM CST to 6:01 PM CST
Where
Dickinson County, 0.69 mi N of Detroit
Measured
2.75 in hail
Reported by
Public
Coordinates
38.940, -97.120

Baseball sized hail reported.

Hail, Dickinson

When
April 29, 6:03 PM CST to 6:04 PM CST
Where
Dickinson County, 0.69 mi N of Chapman
Measured
1 in hail
Reported by
Public
Coordinates
38.980, -97.020

Quarter sized hail reported.

Hail, Dickinson

When
April 29, 6:05 PM CST to 6:06 PM CST
Where
Dickinson County, 1.61 mi E of Chapman
Measured
1.5 in hail
Reported by
Public
Coordinates
38.970, -96.990

Ping pong ball sized hail reported from mping.

Thunderstorm Wind, Washington

When
April 29, 6:07 PM CST to 6:08 PM CST
Where
Washington County, 0.87 mi SE of Washington Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.810, -97.020

Report from mping.

Hail, Dickinson

When
April 29, 6:17 PM CST to 6:18 PM CST
Where
Dickinson County, 3.02 mi ESE of Sutphen
Measured
2.75 in hail
Reported by
Public
Coordinates
39.030, -97.000

Baseball sized hail reported.

Hail, Dickinson

When
April 29, 6:17 PM CST to 6:18 PM CST
Where
Dickinson County, 2.63 mi NE of Detroit
Measured
2.75 in hail
Reported by
Public
Coordinates
38.960, -97.090

Baseball sized hail reported.

Hail, Dickinson

When
April 29, 6:20 PM CST to 6:21 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
2 in hail
Reported by
Public
Coordinates
38.920, -97.210

Hen egg sized hail reported.

Hail, Dickinson

When
April 29, 6:20 PM CST to 6:21 PM CST
Where
Dickinson County, 2.98 mi SE of Upland
Measured
1.5 in hail
Reported by
Public
Coordinates
39.050, -96.980

Ping pong ball sized hail reported.

Hail, Geary

When
April 29, 6:33 PM CST to 6:34 PM CST
Where
Geary County, 3.29 mi ESE of Alida
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
39.090, -96.890

Hen egg sized hail reported.

Thunderstorm Wind, Geary

When
April 29, 6:42 PM CST to 6:43 PM CST
Where
Geary County, 2.77 mi ESE of Alida
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.090, -96.900

Wind gust of 70 mph reported.

Tornado, Dickinson

When
April 29, 6:52 PM CST to 6:57 PM CST
Where
Dickinson County, 4.15 mi S of Elmo to 5.82 mi SE of Elmo
Rating
EF0
Path length
3.31 mi
Path width
50 yd
Continued into
Marion, Ks (ICT)
Reported by
Storm Chaser
Coordinates
38.620, -97.230

A storm chaser took photos of a tornado that developed just west of K15 highway shortly before 8pm CDT. The tornado moved ESE over open country as it moved out of Dickinson county and into Marion county Kansas. No damage was reported with this tornado in Dickinson county although some damage was documented in northern Marion county.

Tornado, Dickinson

When
April 29, 7:00 PM CST to 7:10 PM CST
Where
Dickinson County, 1.08 mi E of Hope to 2.97 mi NNE of Herington
Rating
EF1
Path length
6.8 mi
Path width
50 yd
Continued into
Morris, Ks (TOP)
Reported by
NWS Storm Survey
Coordinates
38.680, -97.050

A NWS storm survey revealed damage to structures including homes from a tornado that formed around or shortly before 8 pm CDT just to the southeast of Hope, KS. The tornado tracked to the ENE passing approximately 2 miles north of Herington KS before moving into Morris county KS. EF1 damage was noted at 2 properties including garage damage to one home.

Hail, Dickinson

When
April 29, 7:00 PM CST to 7:01 PM CST
Where
Dickinson County, 2.07 mi S of Chapman
Measured
1.5 in hail
Reported by
Public
Coordinates
38.940, -97.020

Ping pong ball sized hail reported.

Tornado, Pottawatomie

When
April 29, 7:03 PM CST to 7:05 PM CST
Where
Pottawatomie County, 2.77 mi ESE of St George to 0.94 mi SSW of Wamego
Rating
EF0
Path length
2.95 mi
Path width
30 yd
Continued into
Wabaunsee, Ks (TOP)
Reported by
NWS Storm Survey
Coordinates
39.190, -96.380

Radar and NWS storm survey data indicated that a small tornado formed near Military trail road in Pottawatomie county and traveled to the Kansas river which is the border with Wabaunsee county. Some tree damage was noted in this area EF0.

Tornado, Wabaunsee

When
April 29, 7:05 PM CST to 7:07 PM CST
Where
Wabaunsee County, 2.57 mi N of Wabaunsee to 3.69 mi NE of Wabaunsee
Rating
EF1
Path length
1.97 mi
Path width
30 yd
Continued into
Pottawatomie, Ks (TOP)
Reported by
NWS Storm Survey
Coordinates
39.187, -96.325

Radar and NWS storm survey data indicated that the small tornado moved across open field and produced low end EF1 tree damage and tossed a grain storage container as it moved back toward the Kansas river the border of Pottawatomie county again.

Thunderstorm Wind, Dickinson

When
April 29, 7:06 PM CST to 7:07 PM CST
Where
Dickinson County, 1.75 mi SE of Shady Brook
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.710, -96.960

Two houses were damaged just south of 800 and Union Road, possibly by a tornado.

Tornado, Pottawatomie

When
April 29, 7:07 PM CST to 7:18 PM CST
Where
Pottawatomie County, 1.13 mi WSW of Wamego Muni Arpt to 0.54 mi W of Belvue
Rating
EF1
Path length
6.13 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
39.193, -96.289

Radar and NWS storm survey revealed that as the tornado moved back into southern Pottawatomie county that it widened and produced EF1 damage to several irrigation pivots, an outbuilding and finally took part of a roof off a home in Belvue before dissipating.

Thunderstorm Wind, Wabaunsee

When
April 29, 7:07 PM CST to 7:08 PM CST
Where
Wabaunsee County, 2.96 mi NNE of Wabaunsee
Measured
75 kt (86 mph) estimated gust
Reported by
Public
Coordinates
39.190, -96.310

Power poles knotted down. Could have been associated with a tornado.

Tornado, Morris

When
April 29, 7:10 PM CST to 7:28 PM CST
Where
Morris County, 5.57 mi WSW of Latimer to 0.88 mi SW of Parkerville
Rating
EF1
Path length
14.96 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.710, -96.930

A NWS storm survey revealed the tornado tracked into Morris county and damaged several farms and homes along its path to Parkerville.

Thunderstorm Wind, Pottawatomie

When
April 29, 7:10 PM CST to 7:11 PM CST
Where
Pottawatomie County, 0.87 mi SW of Wamego
Measured
80 kt (92 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.190, -96.330

Railroad signs damaged and impaled into trees, possibly caused by a tornado.

Thunderstorm Wind, Pottawatomie

When
April 29, 7:12 PM CST to 7:13 PM CST
Where
Pottawatomie County, 0.87 mi SW of Wamego Muni Arpt
Measured
80 kt (92 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.190, -96.280

Damage to a residential home, tree tops twisted, possibly caused by a tornado.

Thunderstorm Wind, Pottawatomie

When
April 29, 7:14 PM CST to 7:15 PM CST
Where
Pottawatomie County, 0.54 mi E of Wamego Muni Arpt
Measured
80 kt (92 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.200, -96.260

Damage to hangars at the airport, possibly caused by a tornado.

Thunderstorm Wind, Pottawatomie

When
April 29, 7:16 PM CST to 7:17 PM CST
Where
Pottawatomie County, 0.54 mi W of Belvue
Measured
80 kt (92 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.220, -96.180

Partial rooftop damage to a residential home, possibly associated with a tornado.

Thunderstorm Wind, Morris

When
April 29, 7:27 PM CST to 7:28 PM CST
Where
Morris County, 0.88 mi SW of Parkerville
Measured
80 kt (92 mph) estimated gust
Reported by
Public
Coordinates
38.760, -96.660

Tree damage and power lines down, possibly associated with a tornado.

Tornado, Jackson

When
April 29, 7:37 PM CST to 7:44 PM CST
Where
Jackson County, 6.82 mi NE of Delia to 4.81 mi W of Mayetta
Rating
EF1
Path length
3.28 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
39.320, -95.880

Storm survey revealed a narrow damage path from what appears to have been a small tornado that developed over the Prairie Band of Potawatomi Nation Reservation. The tornado destroyed a large Morton style outbuilding and produced minor shingle damage to several homes and a community center.

Thunderstorm Wind, Jackson

When
April 29, 7:47 PM CST to 7:48 PM CST
Where
Jackson County, 1.38 mi N of Mayetta
Measured
80 kt (92 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.350, -95.730

Power poles snapped in half, possibly associated with a tornado.

Thunderstorm Wind, Wabaunsee

When
April 29, 8:07 PM CST to 8:08 PM CST
Where
Wabaunsee County, 4.18 mi N of Bradford
Measured
80 kt (92 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.880, -96.020

House destroyed, possibly associated with a tornado.

Thunderstorm Wind, Wabaunsee

When
April 29, 8:10 PM CST to 8:11 PM CST
Where
Wabaunsee County, 2.63 mi NE of Eskridge
Measured
80 kt (92 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.880, -96.070

Power poles damaged, possibly associated with a tornado.

Thunderstorm Wind, Shawnee

When
April 29, 8:18 PM CST to 8:19 PM CST
Where
Shawnee County, 0.69 mi N of Auburn
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.910, -95.820

Large tree, several feet in diameter, was knocked over and crushed a car.

Thunderstorm Wind, Shawnee

When
April 29, 8:30 PM CST to 8:31 PM CST
Where
Shawnee County, 1.07 mi W of Berryton
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
38.930, -95.650

Measured at asos at kfoe.

Hail, Coffey

When
April 29, 8:32 PM CST to 8:33 PM CST
Where
Coffey County, 1.09 mi W of Le Roy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.080, -95.650

Quarter sized hail reported.

Thunderstorm Wind, Jefferson

When
April 29, 8:48 PM CST to 8:49 PM CST
Where
Jefferson County, 0.69 mi S of Thompsonville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.090, -95.430

Report of a 70 mph wind gust.

Thunderstorm Wind, Douglas

When
April 29, 8:55 PM CST to 8:56 PM CST
Where
Douglas County, 2.77 mi WSW of Lawrence
Measured
52 kt (60 mph) measured gust
Reported by
NWS Employee
Coordinates
38.960, -95.280

Three inch diameter tree limbs snapped.

Thunderstorm Wind, Douglas

When
April 29, 9:00 PM CST to 9:01 PM CST
Where
Douglas County, 1.28 mi WNW of Lawrence
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.980, -95.250

Power lines down.

Thunderstorm Wind, Anderson

When
April 29, 9:28 PM CST to 9:29 PM CST
Where
Anderson County, 0.54 mi E of Welda
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.170, -95.290

Report of 65 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyThe tornado archive for Kansas, 2022Warnings in Kansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019935, 1019937, 1019938, 1019939, 1019940, 1019941, 1019942, 1019943, 1020134, 1012438, 1019944, 1019945, 1019946, 1019947, 1019948, 1019949, 1019950, 1019951, 1019952, 1019954, 1019955, 1019956, 1019957, 1019958, 1019959, 1019960, 1012443, 1012453, 1019961, 1012465, 1012470, 1020135, 1012472, 1020136, 1012458, 1020137, 1020140, 1020141, 1020142, 1020143, and more.